Alert archive / Illinois / Flash Flood Warnings in 2020
Flash Flood Warning 20, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Jul 9, 2020, 4:02 PM CDT for Champaign County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 4:02 PM CDT (21:02 UTC)
- Expired
- Jul 9, 2020, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
County Champaign County, IL
The radar
The Lincoln radar (KILX), 108 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:15 PM CDT | FLASH FLOOD | Rantoul, IL | NUMEROUS ROADWAYS COVERED WITH WATER AND IMPASSABLE. UP TO FOUR FEET OF WATER IN SOME LOCATIONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 73 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290
WGUS53 KILX 092102
FFWILX
ILC019-100000-
/O.NEW.KILX.FF.W.0020.200709T2102Z-200710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
402 PM CDT Thu Jul 9 2020
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Northeastern Champaign County in east central Illinois...
* Until 700 PM CDT.
* At 401 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Rantoul, Gifford, Ludlow and Penfield.
This includes Interstate 57 between mile markers 248 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4027 8821 4040 8815 4040 8793 4027 8793
FLASH FLOOD...RADAR INDICATED
$$
251 follow-up statement
734
WGUS73 KILX 092219
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
519 PM CDT Thu Jul 9 2020
ILC019-100000-
/O.CON.KILX.FF.W.0020.000000T0000Z-200710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Champaign-
519 PM CDT Thu Jul 9 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHEASTERN CHAMPAIGN COUNTY...
At 516 PM CDT, law enforcement dispatch reported ongoing flooding
throughout Rantoul, creating impassable roadways. 2-3 inches of rain
have already fallen. Flash flooding is occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Rantoul, Gifford, Ludlow and Penfield.
This includes Interstate 57 between mile markers 248 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4027 8821 4040 8815 4040 8793 4027 8793
FLASH FLOOD...OBSERVED
$$
SBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:40 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 9, 2:40 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 240 PM CDT Thu Jul 9 2020 .SYNOPSIS... Issued at 240 PM CDT Thu Jul 9 2020 A cold front will track across the state tonight, bringing scattered thunderstorms. Some of the storms could be severe this evening with damaging wind gusts and locally heavy rain possible. Any lingering rain will exit eastern Illinois Friday morning, leaving most of the day dry. The heat and humidity will be slightly lower for the next few days. && .SHORT TERM...(This evening through Friday) ISSUED AT 240 PM CDT Thu Jul 9 2020 Much of the southwest half of the CWA has been weakly capped this afternoon. The exception is a narrow corridor currently near the I-57 corridor. Isolated instability showers and storms will persistover eastern IL the next few hours. Additional isolated storms possible near/north of I-74 where little capping is evident based on visible satellite imagery. The main weather concern is severe convective potential this evening, as a shortwave and associated weak low and front currently over east central IA, track east across IL. The atmosphere ahead of this system will feature ample instability with MLCAPE up to 2500 J/kg. Deep layer shear while initially weak, will increase to 25-30 kt with the approach of the upper wave. This should be sufficient for organized storms/clusters to track east/southeast out of Iowa and across primarily the northern half of the CWA this evening. Isolated damaging wind gusts appear to be the primary threat with hail secondary, mainly early in the strongest updrafts due to high wet bulb zero heights. Tornado threat still looks low and based on storm scale/mesoscale effects to locally increased low level shear. As instability decreases and storms outrun the better shear, a weakening trend should be noted towards midnight as storms track into eastern IL. Behind the front for late tonight and Friday, a period of brisk (for mid- summer) west/northwest winds will overspread the area as the gradient briefly tightens ahead of 1015 mb high pressure building towards MO. Some 25 mph gusts are possible by late Friday morning and into the afternoon. This "cold air" advection should limit highs to the upper 80s, though with dewpoints remaining in the lower 70s conditions will still be humid. && .LONG TERM...(Friday night through Thursday) ISSUED AT 240 PM CDT Thu Jul 9 2020 The next chance for storms is tied to a shortwave dropping southeast across the area Saturday night. While some convection could develop Saturday afternoon, highest (chance) pops are carried for Saturday night. Lingering storms to exit the area Sunday morning, but the bulk of the day to be dry. Again a decent surface pressure gradient behind this system for a period of gustier northwest winds Sunday. 850 mb temps drop into the lower teens C, should result in seasonable temperatures for Sunday and Monday. The main concern for much of the week is a large heat dome currently building over the southwest and south central U.S. Early next week a longwave trof developing out west will force this strong upper ridge east/northeast towards the mid-Mississippi River Valley. There is still some uncertainty in how far north this ridge can build, as guidance shows a series of shortwaves tracking across the upper Midwest and Great Lakes, in a classic ring of fire pattern. Current guidance suggests this activity will stay north of the area, resulting in mainly dry but hot and humid conditions. Widespread low to mid 90s highs expected for Tue-Thu, with heat indices near heat index criteria (105 F) for Wed/Thu. Slight to low chance pops primarily over the northern CWA through the extended, closer to the stronger westerlies over the upper Midwest. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1231 PM CDT Thu Jul 9 2020 Scattered cumulus developing early this afternoon with bases around 3k ft. These should rise to around 4k ft in a couple hours and could briefly go broken. Isolated showers/storms will again be around this afternoon but coverage too low to include in forecast. A better chance for more widespread storms will be associated with a front crossing the state tonight. Have timed in a two hour window where storm chances are best. MVFR conditions will be common with this activity, though brief IFR/LIFR possible along with gust/variable winds in the stronger storms. MVFR clouds could linger for a few hours behind front front, especially at the I-74 sites. South wind around 10 kt will be common through this evening, then west to northwest behind the front. Gradient tightens up by late morning so gusts near 20 kt may develop around 18z/Friday. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...25 SHORT TERM...25 LONG TERM...25 AVIATION...25
Hazardous weather outlook, Jul 9, 3:13 PM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 313 PM CDT Thu Jul 9 2020 ILZ027>031-036>038-040>045-047>051-053-102015- Cass-Champaign-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason- McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark- Tazewell-Woodford- 313 PM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible tonight. Some storms could be severe, containing locally damaging wind gusts to 60 mph and isolated hail. Locally heavy rain is also possible, and could lead to flash flooding. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms are possible Saturday night and Sunday. Heat indices in excess of 100 degrees are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from around 6 pm to 11 pm. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ILZ046-052-054>057-061>063-066>068-071>073-102015- Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion- 313 PM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible tonight. There is a marginal risk of severe thunderstorms, containing locally damaging wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms are possible Saturday night and Sunday. Heat indices in excess of 100 degrees are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from around 9 pm to midnight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 25
In the hours before
Local storm report, Jul 9, 11:47 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1147 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 WNW PEORIA 40.76N 89.66W
07/09/2020 M1.04 INCH PEORIA IL COCORAHS
24 HR REPORT
0700 AM HEAVY RAIN 2 NNW SPRINGFIELD 39.83N 89.66W
07/09/2020 M1.03 INCH SANGAMON IL COCORAHS
24 HR REPORT
0700 AM HEAVY RAIN 3 W ST. JOSEPH 40.11N 88.10W
07/09/2020 M1.00 INCH CHAMPAIGN IL COCORAHS
24 HR REPORT
0700 AM HEAVY RAIN 1 ESE CANTON 40.56N 90.02W
07/09/2020 M1.43 INCH FULTON IL COCORAHS
24 HR REPORT
&&
ROBERSONLocal storm report, Jul 9, 11:58 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1158 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 6 SSE CLAY CITY 38.61N 88.31W
07/09/2020 M2.25 INCH CLAY IL CO-OP OBSERVER
24 HR REPORT. HAIL REPORTED, SIZE NOT OBSERVED.
0800 AM HEAVY RAIN 5 NW PEORIA 40.80N 89.68W
07/09/2020 M1.38 INCH PEORIA IL CO-OP OBSERVER
24 HR REPORT
&&
ROBERSONSpecial weather statement, Jul 9, 3:38 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
338 PM CDT Thu Jul 9 2020
ILZ045-092115-
Champaign-
338 PM CDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES UNTIL 415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rantoul, moving north at 10 mph.
Winds in excess of 40 mph and heavy rainfall will be possible with
this storm.
Locations impacted include...
Rantoul, Thomasboro, Gifford, Ludlow and Flatville.
This includes Interstate 57 between mile markers 245 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4020 8804 4024 8823 4040 8822 4040 8793
4038 8793
TIME...MOT...LOC 2038Z 196DEG 13KT 4031 8813
25The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:38 PM CDT | Special Weather Statement | ILX | Champaign | 37 min |
Nearby
Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.